Alert archive / Alabama / Dense Fog Advisories in 2016

Dense Fog Advisory 13, NWS Mobile, AL

October 19, 20167 counties in Alabama; Escambia County, Florida

NWS Mobile, AL issued this dense fog advisory at Oct 19, 2016, 9:10 AM CDT for 7 counties in Alabama; Escambia County, Florida. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Oct 19, 2016, 9:10 AM CDT (14:10 UTC)
Expired
Oct 19, 2016, 10:00 AM CDT
In force
50 min
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Butler County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Monroe County, AL, Escambia County, FL

The radar

The Eglin Afb radar (KEVX), 130 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS74 KMOB 191410
NPWMOB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
910 AM CDT WED OCT 19 2016

...DENSE FOG ADVISORY IN EFFECT THROUGH 10 AM CDT...

.VISIBILITIES CONTINUE TO REMAIN LOW AT A QUARTER MILE OR LESS IN
DENSE FOG OVER A WIDESPREAD AREA OVER PORTIONS OF INTERIOR SOUTHWEST
ALABAMA AND NORTHWEST FLORIDA. FOG IS FORECAST TO LIFT AND VISIBILITY
IMPROVING AFTER 10 AM CDT.

ALZ055>060-262-FLZ201-191515-
/O.EXP.KMOB.FG.Y.0012.000000T0000Z-161019T1400Z/
/O.NEW.KMOB.FG.Y.0013.161019T1410Z-161019T1500Z/
MONROE-CONECUH-BUTLER-CRENSHAW-ESCAMBIA-COVINGTON-BALDWIN INLAND-
ESCAMBIA INLAND-
INCLUDING THE CITIES OF...HOMEWOOD...MONROEVILLE...EVERGREEN...
GREENVILLE...BRANTLEY...LUVERNE...ATMORE...BREWTON...FLOMATON...
ANDALUSIA...OPP...STOCKTON...CENTURY...MOLINO...WALNUT HILL
910 AM CDT WED OCT 19 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

* VISIBILITY...1/4 MILE OR LESS

* IMPACTS...FOG WILL REDUCE VISIBILITY MAKING FOR HAZARDOUS 
  DRIVING CONDITIONS DURING THE MORNING COMMUTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

ALZ051>054-261-263-264-FLZ203-205-MSZ067-075-076-078-079-191515-
/O.EXP.KMOB.FG.Y.0012.000000T0000Z-161019T1400Z/
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MOBILE INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-SANTA ROSA INLAND-OKALOOSA INLAND-WAYNE-PERRY-
GREENE-STONE-GEORGE-
INCLUDING THE CITIES OF...BUTLER...LISMAN...SILAS...CHATOM...
MILLRY...GROVE HILL...JACKSON...THOMASVILLE...CAMDEN...
PINE HILL...CITRONELLE...SARALAND...MOBILE...PRICHARD...
THEODORE...BAY MINETTE...DAPHNE...FAIRHOPE...FOLEY...
SPANISH FORT...JAY...MILTON...CRESTVIEW...WAYNESBORO...BEAUMONT...
NEW AUGUSTA...RICHTON...LEAKESVILLE...MCLAIN...WIGGINS...LUCEDALE
910 AM CDT WED OCT 19 2016

...DENSE FOG ADVISORY HAS EXPIRED...

DENSE FOG HAS LIFTED OVER THESE ZONES. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Oct 19, 6:18 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Oct 19, 6:18 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
618 AM CDT Wed Oct 19 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
19/12Z issuance...MVFR (and perhaps even some locally IFR to LIFR)
conditions early this morning as patchy dense fog is ongoing across
primarily inland areas. The fog is expected to dissipate after
19.14z, and thereafter VFR conditions prevail with light south to
southeasterly surface winds expected through the remainder of the
day. Patchy fog will once again be possible for inland areas after
20.06z. /49

&&

.PREV DISCUSSION... /issued 416 AM CDT Wed Oct 19 2016/

NEAR TERM /Now Through Wednesday night/...Upper level ridging
over the area continues the pattern of dry weather and well above
normal temperatures through the near term. A ridge of high pressure
at the surface extending from the western Atlantic into the
southeastern U.S. will continue to maintain weak onshore flow
through the near term, however moisture return will not be
sufficient enough to overcome strong upper level subsidence, keeping
precip chances low through Wednesday night. While deep layer
moisture remains generally low, sufficient boundary layer moisture
will keep things unseasonably humid at the surface through the
afternoon hours. When coupled with calmer overnight winds, this
shallow layer of moisture will also support areas of dense fog early
Wednesday morning and possibly again Wednesday night into early
Thursday morning.

High temperatures continue to run much warmer than seasonal
Wednesday afternoon, reaching the upper 80s to near 90 inland and
low 80's along the coast. Overnight lows Wednesday night will dip
into the low 60's inland and mid to upper 60s near the coast. /49

SHORT TERM /Thursday Through Friday night/...The upper shortwave
extending from the great lakes region to the lower Mississippi
River region Thursday evening will progress eastward into Friday.
Meanwhile a fast moving cold front entering into our extreme
northwest zones early Thursday evening will move southeast through
the forecast area during the evening, and move off the coast shortly
after midnight. The upper shortwave will then move east over the
eastern conus through Friday while a 120 knot upper level jet
extending from south central Canada to the Ohio River Valley region
carves out deeper larger trough over the eastern conus and western
Atlantic Friday night.

The patchy to areas of fog forming again tonight and persisting into
early Thursday morning will dissipate, while precipitable water
values between 1.1 and 1.3 inches increases to between 1.5 and 1.8
inches late Thursday afternoon and Thursday evening ahead of the
upper shortwave and cold front. With the lack of strong forcing and
only moderate dynamics aloft, expecting only isolated to low-end
scattered showers and a few thunderstorms to accompany this system.
This precipitation should mainly be confined northwest of I-65 from 4
pm to 10 pm Thursday and then spread southeast across the remainder
of the forecast area through 4 am Thursday night with the passing
cold front. The precipitation is also expected to decrease in
coverage as it moves southeast, followed by dry conditions across the
entire forecast area after 4 am. As a result, widespread rainfall
amounts will only amount to one-tenth of an inch or less. Some
isolated areas affected by a thunderstorm across our northwest zones
could pick up one-quarter of an inch.

High temperatures Thursday will continue to be warm, ranging from 85
to 90 degrees inland areas, with lower 80s along the beaches. Low
temperatures Thursday night in the wake of the cold front will range
from 53 to 57 degrees northwest of I-65, and from 57 to 63 degrees
southeast of I-65. High temperatures Friday will be near normal,
ranging from 73 to 78 degrees. Lows Friday night will be below
normal, ranging from 46 to 51 degrees inland areas, and from 51 to
56 degrees along the coastal sections. /22

LONG TERM /Saturday Through Tuesday/...The large trough over the
eastern conus and western Atlantic will progress eastward through the
weekend with upper high pressure rebuilding over the Gulf of Mexico.
A large upper ridge over the nation's midsection early next week will
then move east over the eastern conus through midweek while weaken
slightly. This pattern will bring large scale subsidence and a
continuation of the dry period to the region throughout the long
term.

High temperatures will be near or just below normal on Saturday,
reaching the mid 70s. Mild high temperatures ranging from 77 to 82
degrees will then occur Sunday through Wednesday. Lows Saturday
night will be below normal, ranging from 45 to 50 degrees inland
areas, and from 51 to 56 degrees along the coastal sections with
upper 50s at the beaches. Low temperatures Sunday through Wednesday
will warm slightly each night, climbing back into the mid 50s to
lower 60s inland areas by Wednesday night, with mid 60s to lower
70s along the coastal sections /22

MARINE...Surface high pressure persists over the northern Gulf with
generally light to occasionally moderate east to southeasterly flow
through Wednesday night. The high pressure then begins to weaken
Thursday in advance of an approaching cold front, which is currently
expected to pass through the area from northwest to southeast
Thursday night. The front will be followed by moderate to strong
offshore flow and building seas into the weekend. Winds then weaken
some and shift to generally northeast to easterly Saturday night
into Sunday as high pressure builds back into the area. Winds may
reach advisory criteria Thursday night and persist through Friday
over offshore waters and perhaps some of the bays and sounds. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Oct 19, 5:30 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT WED OCT 19 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201030-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
530 AM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH TONIGHT. PATCHY
DENSE FOG IS ALSO POSSIBLE FOR INLAND AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

GMZ630>635-650-655-670-675-201030-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
530 AM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE TO STRONG OFFSHORE FLOW IS EXPECTED IN THE WAKE OF AN
ADVANCING COLD FRONT THURSDAY NIGHT AND COULD LAST THROUGH FRIDAY
NIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 6:36 AM CDTDense Fog AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more2 hr

Nearby

Dense Fog Advisories in Alabama, 2016Dense Fog Advisories in Florida, 2016Every dense fog advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.